Thunderstorm Wind, Platte
- When
- June 5, 10:07 AM CST
- Where
- Platte County, 0.87 mi NE of Barry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.260, -94.610
The winds were estimated to be about 60 mph.
A very well developed thunderstorm complex produced damaging winds in the its wake across the Kansas City area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A very well developed thunderstorm complex produced damaging winds in the its wake across the Kansas City area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 5, 5:29 AM CST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 629 AM CDT Thu Jun 5 2014 .DISCUSSION... Issued at 322 AM CDT THU JUN 5 2014 A small but potent shortwave tracking into the central High Plains is already spawning a large convective complex over western KS where it is interacting with a quasi-stationary front. This boundary is clearly evident just looking at radar where a line of storms is erupting between Dodge City and Hays, and stretches east-southeast to near Wichita and into southwest Missouri. This large complex of thunderstorms is likely to continue spreading east-southeast into southeast Kansas through the morning and should generally stay along and just south of the boundary. This should keep the focus for the strongest storms just to the southeast of the forecast area, although there are some indications the front could nudge a bit further north toward the Iola area later this morning. There is also some elevated instability to the north of the front which could allow a few strong thunderstorms to reach as far north as Paola and Butler, but this instability will drop off fairly rapidly to the northeast of this line so that strong storms should have a hard time making it much further northeast than this. The primary threat for these locations would be hail up to the size of quarters, with the elevated nature of these storms preventing much of a wind threat. Will also need to watch for heavy rain but most of this should stay closer to the boundary to our south. Stratiform rain will likely overspread areas further north toward I-70 through the morning, and could reach as far north as northern Missouri. Subsidence behind this morning's MCS should keep the remainder of the afternoon generally dry for most areas. Another wave will approach the region late tonight with another round of showers and thunderstorms possible as far north as the Missouri River. The surface front will still lie across southern parts of Kansas and Missouri through this time so any strong overnight storms or widespread heavy rain should remain south of the area. A continuous flow of weak mid-level impulses on Friday will maintain chances for scattered showers and thunderstorms through the day, mainly to the south of the Missouri River. A stronger wave ejecting out of the Plains Friday night is likely to bring another convective system spreading across Kansas overnight into early Saturday morning. Instability and shear parameters favor a track south of the forecast area for any severe activity, but rain and storms could still reach well into northern parts of Kansas and Missouri and could bring locally heavy rain to the area. Depending on how quickly this activity can clear out, there could be a second round of storms Saturday afternoon as the main wave moves through. Some of these could be strong, especially south of the Missouri River. A continued active quasi-zonal pattern looks to continue into early next week with each day bringing a chance for more showers and thunderstorms. Details with any embedded shortwaves in this pattern are indiscernible this far out so can only paint a broad 20 to 30 percent chance for storms each afternoon through the middle of the week. For now no major waves are evident that would bring widespread heavy rains or severe weather. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 1129 AM CDT THU JUN 5 2014 Thunderstorm complex over central KS will take a southeastward turn so that the severe storms will stay well south of the KC area, however occasional rain and embedded storms will still overspread the region over the next few hours. The threat for high winds with this activity will be low for KC. Could see additional showers or storms later today, but current thinking is that sinking motion behind this thunderstorm complex will prevent enough precip to warrant any mention in the TAFs. Overnight looks to be a repeat of IFR ceilings. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Hawblitzel AVIATION...Hawblitzel
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 325 PM CDT WED JUN 4 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-052030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 325 PM CDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS ROUNDS OF THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM TSTM WND GST DENTON 39.73N 95.27W
06/05/2014 E60 MPH DONIPHAN KS EMERGENCY MNGR
&&
PMURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM TSTM WND DMG DE SOTO 38.97N 94.95W
06/05/2014 JOHNSON KS PUBLIC
TREE DOWN ON POWER LINES. TREE NOW ON FIRE. REPORT VIA
SOCIAL MEDIA.
&&
SHENDELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM TSTM WND GST OLATHE 38.89N 94.81W
06/05/2014 E65.00 MPH JOHNSON KS TRAINED SPOTTER
SMALL DEBRIS ON THE GROUND.
&&
WAKEFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM TSTM WND DMG OLATHE 38.89N 94.81W
06/05/2014 JOHNSON KS EMERGENCY MNGR
NUMEROUS POWER LINES DOWN ACROSS JOHNSON COUNTY KS.
&&
PMURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM NON-TSTM WND DMG 3 NW LINWOOD 39.03N 95.07W
06/05/2014 LEAVENWORTH KS EMERGENCY MNGR
POWER LINES DOWN AT 214TH AND CANTRELL
&&
WAKEFIELDThe Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 16:05 UTC.
6 thunderstorm wind. Local standard time, as filed.
The winds were estimated to be about 60 mph.
Several trees were blown down blocking the road at Main and Manor. Power lines were also reported to be blown down.
A tree was blown down near 33rd St.
A tree fell onto a house near Highway 7 and Wright.
A carport was blown down and large pieces of sheet metal blown around.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527610, 527609, 527611, 527613, 527612, 527614.